Georgia, 2019Flash Flooding in Georgia, July 12, 2019
July 12, 2019 · NWS FFC · 2 events in 1 county or zone
Summertime thunderstorms fired along a stalled frontal boundary in north Georgia. The high atmospheric moisture content over the area resulted in periods of heavy rainfall, and quickly accumulating precipitation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Summertime thunderstorms fired along a stalled frontal boundary in north Georgia. The high atmospheric moisture content over the area resulted in periods of heavy rainfall, and quickly accumulating precipitation. Rainfall amounts of 2 to 3 inches occurred over some areas, with locally higher amounts to 3.5 inches, producing localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 2:10 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 12, 2:10 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
310 PM EDT Fri Jul 12 2019
.SHORT TERM /Tonight through Saturday Night/...
Not seeing any significant changes to the overall forecast trends
through Saturday night. Still expect only peripheral impacts from
the Gulf tropical system, mainly just maintaining the moist,
southerly flow over the area. Southern (especially southwestern)
portion of the area may see some far outer band convection.
Generally a diurnally favored cycle of scattered to numerous showers
and thunderstorms each day with better coverage across the far south,
where some interaction with the outer edges of the tropical system
are expected, and across the far north where the remains of a
stalled front will linger. Severe weather chances remain low, but not
entirely zero, mainly during the peak of the active cycle late each
afternoon and through the evenings.
Not seeing any widespread flood threat at this time, but high
precipitable water values mean localized flooding from persistent
storms is certainly possible.
20
.LONG TERM /Sunday through Friday/...
Main weather feature through early next week continues to be
Tropical Storm Barry and what remains of it as it moves inland.
Luckily, based on the latest track forecast from NHC, this storm
will largely be on the periphery of the region, keeping impacts
fairly minimal. Updated QPF for the area continues to show generally
1.5 to 2.5 inches of rainfall over far north Georgia, with isolated
higher amounts. Increased moisture flux into the area will keep
coverage of diurnally driven storms fairly high, and it's unlikely
the rain will completely shut off overnight.
High temperatures through the extended will start off in the mid to
upper 80s this weekend, then warm into the upper 80s and 90s by the
work week. Overnight lows will also be on a warming trend, with lows
in the mid 60s to mid 70s, or up to about 6 degrees above normal.
31
&&
.AVIATION...
18Z UPDATE...
VFR conditions will predominate through 06Z outside of scattered
convection. Areas of MVFR or lower ceilings will develop across
southern portions of the forecast area between 06z and 12Z,
impacting the KCSG and KMCN TAF sites. Local MVFR or lower ceilings
and visibilities will occur across portions of the far north,
however no impacts are expected at the remaining TAF sites at this
time. All areas expected to be back to VFR conditions by 16-18Z.
South to west winds 5-9kt will diminish to 4kt or less by 02-06Z.
//ATL CONFIDENCE...18Z UPDATE...
Medium to High on all elements.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 74 89 72 88 / 50 60 50 30
Atlanta 75 88 73 84 / 40 60 50 30
Blairsville 67 83 68 79 / 60 70 60 50
Cartersville 72 89 72 85 / 50 70 50 30
Columbus 76 88 73 88 / 60 60 40 40
Gainesville 71 86 72 83 / 50 70 50 30
Macon 75 88 73 90 / 50 40 30 30
Rome 73 89 72 85 / 50 70 50 40
Peachtree City 74 88 72 85 / 40 60 50 30
Vidalia 75 90 73 93 / 60 40 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...20
LONG TERM....31
AVIATION...20
Hazardous weather outlook, Jul 12, 12:50 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
150 PM EDT Fri Jul 12 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
150 PM EDT Fri Jul 12 2019
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms can be expected, especially during the
afternoon and evening hours. Some strong thunderstorms will be
possible. The main hazards will be strong to possibly damaging
wind gusts, heavy rainfall, and frequent lightning. Heavy rainfall
could lead to localized flooding in flood prone areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Scattered to numerous thunderstorms can be expected each day with
the greatest thunderstorm chances during the afternoon and
evening hours. Strong to isolated severe storms will be possible
and could produce strong gusty winds, frequent lightning and
heavy rainfall. Heavy rainfall could lead to localized flooding
in flood prone areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through tonight, but spotters
are encouraged to report any wind damage, heavy rainfall or
flooding.
In the hours before
Local storm report, Jul 12, 10:41 AM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1141 AM EDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 2 E EUHARLEE 34.15N 84.89W
07/11/2019 BARTOW GA TRAINED SPOTTER
REPORT OF 2 TREES DOWN APPROXIMATELY 3.8 MILES DOWN
EUHARLEE ROAD NEAR MISSION RIDGE DRIVE.
&&
EVENT NUMBER FFC1900558
JKINGSpecial weather statement, Jul 12, 2:34 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
334 PM EDT Fri Jul 12 2019
GAZ001-002-122015-
Walker GA-Dade GA-
334 PM EDT Fri Jul 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND NORTHERN
DADE COUNTIES UNTIL 415 PM EDT...
At 333 PM EDT...a strong thunderstorm was over New England, or over
Trenton. This storm was nearly stationary.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Trenton, Lookout Mountain, Fairview, Stephensville, Chattanooga
Valley, New England, Morganville, Hooker, Cloudland Canyon State
Park, Cole City and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3498 8527 3496 8527 3481 8536 3482 8554
3498 8558
TIME...MOT...LOC 1933Z 279DEG 4KT 3489 8548Special weather statement, Jul 12, 3:26 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
426 PM EDT Fri Jul 12 2019
GAZ097-122100-
Laurens GA-
426 PM EDT Fri Jul 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAURENS COUNTY UNTIL 500
PM EDT...
At 426 PM EDT...a strong thunderstorm was over Lowery, or 11 miles
west of Soperton...moving northeast at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lowery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3236 8283 3246 8278 3241 8270 3240 8270
3239 8272 3237 8272 3234 8280
TIME...MOT...LOC 2026Z 221DEG 6KT 3238 8279
WIND...40MPHFlash Flood, Dade
- When
- July 12, 3:30 PM EST to 9:15 PM EST
- Where
- Dade County, 0.89 mi SW of New England to 1.15 mi NNE of Trenton
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.910, -85.480
A report from social media indicated localized flash flooding of Highway 11 near the intersection of New England Road and Maine Avenue. Posted pictures showed running water surrounding a nearby church. Radar estimates indicate that 2-3 inches quickly accumulated over the area, with isolated higher amounts. The nearby river gage on Lookout Creek (ENGG1) experienced minor flooding conditions from 535 PM to 645 PM, cresting at 12.46 feet.
Flash Flood, Dade
- When
- July 12, 3:30 PM EST to 8:30 PM EST
- Where
- Dade County, 0.57 mi W of New England to 1.74 mi W of Trenton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.920, -85.480
A trained spotter reported water across Highway 11 in multiple areas between Trenton and Wildwood. Radar estimates indicate that 1.5 to 3 inches of rain, with locally higher amounts, fell over the area over a short period of time. The quickly-accumulating rainfall overwhelmed small creeks and streams, producing flash flooding over the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 12 to 13, 2019$2.0 million · EF1 · 12 events
- Flash Flood and Flooding in Massachusetts, July 12, 2019$81,000 · 7 events
- Hail and Damaging Winds in Montana, July 12 to 14, 20191.75 in hail · 32 events
- Damaging Winds in Minnesota, July 12, 2019$25,000 · 56 kt wind · 9 events
- Coastal Flood and Heavy Rain in Alabama, July 12 to 15, 201917 events
- Dense Fog in Virginia, July 12, 201910 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 12 to 13, 201963 kt wind · 10 events
- Hail and Damaging Winds in Montana, July 12, 20191.75 in hail · 9 events
- Hail and Damaging Winds in Nebraska, July 12, 20191 in hail · 9 events
- Heavy Rain in Florida, July 12, 20196 events
- Hail in South Dakota, July 12, 20191.25 in hail · 4 events
- Hail in Iowa, July 12, 20191 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848300, 848302.